Clinical Practice and Cases in Emergency Medicine
E-cigarettes and Vaping, Product-use Associated Lung Injury: A Case Series of Adolescents
- Author(s): Khan, Abdullah
- Parlette, Karli
- Kuntz, Heather M.
- et al.
Published Web Locationhttps://doi.org/10.5811/cpcem.2020.10.48707
Introduction: Lung injury associated with the use of electronic cigarettes and vaping (EVALI) was first identified in 2019. Since then, clusters of cases have been reported in the literature. Our aim was to describe the clinical presentation of adolescents with EVALI in the emergency department and their clinical outcomes.
Case Series: In our case series, we identified seven adolescents diagnosed with EVALI. We describe their signs and symptoms on presentation to the emergency department and their clinical course. The most common symptoms on presentation were cough, shortness of breath, and vomiting. Each of these symptoms was seen in 71% of patients (n = 5), although not always together. Sinus tachycardia was noticed in 100% of patients (n = 7) and tachypnea in 85% (n = 6). While 85% (n = 6) required hospitalization for respiratory support, all patients were later discharged home on room air. After the diagnosis of EVALI, 85% of patients (n = 6) were treated with steroids.
Conclusion: EVALI is a new disease with unclear mechanisms that commonly presents with symptoms of cough, shortness of breath, and vomiting. It causes severe respiratory compromise in the adolescent population, requiring hospitalization and respiratory support.